Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 5:50 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2002, 5:50 PM EDT (21:50 UTC)
- Expired
- Apr 28, 2002, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS51 KRNK 282150 SVRRNK VAC089-690-282215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 549 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA MARTINSVILLE CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 615 PM EDT. * AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF BASSETT...MOVING EAST AT 45 MPH. HAIL UP TO GOLF BALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE BASSETT... MARTINSVILLE CITY... AXTON... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3684 8003 3666 8010 3656 7974 3676 7969
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:34 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 28, 5:34 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BLACKSBURG, VA 534 PM EDT SUN APR 28 2002 UPDATED FOR...ISSUING TORNADO WATCH FOR NORTHWESTERN NORTH CAROLINA MOUNTAINS UNTIL 1000 PM THIS EVENING. .RNK... NC....TORNADO WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES NCZ001>002...NCZ010. VA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ007...VAZ009>012...VAZ015. VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES WVZ042>045. STONEFIELD
In the hours before
Special weather statement, Apr 28, 12:41 PM EDT, 5 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- WVZ042>045-282200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS. THE STORM SPOTTER NETWORK MAY BE ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM 5NE HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:06 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 3W NEW CASTLE VA 1.00 INCH HAIL
04/28/02 CRAIG
0403 PM FINCASTLE VA 1.50 INCH HAIL
04/28/02 BOTETOURT
318 PM 14E HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:57 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM NEW CASTLE VA 1.75 INCH HAIL
04/28/02 CRAIG
415 PM PEARISBURG VA 0.88 INCH HAIL
04/28/02 GILES
420 PM SALEM VA 1.00 INCH HAIL
04/28/02 ROANOKE COVERING GROUND
430 PM BEDFORD VA WIND DAMAGE
04/28/02 BEDFORD REPORTED BY BEDFORD
COUNTY SHERIFFS OFFICE.
EXTENSIVE DAMAGE. CARS
OVERTURNED. HOUSES
DESTROYED. ROADS TORN UP.
POSSIBLE TORNADO.
415 PM 10N TROUTVILLE VA 1.00 INCH HAIL
04/28/02 BOTETOURT PUBLIC REPORT
410 PM LITHIA VA 1.00 INCH HAIL
04/28/02 BOTETOURT PUBLIC REPORTLocal storm report, Apr 28, 5:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
455 PM RUSTBURG VA WIND DAMAGE
04/28/02 CAMPBELL 12 MOBILE HOMES OFF
FOUNDATION. 6 OVERTURNED.
POWER POLES SNAPPED AND
TREES DOWN IN A PATH FROM
NEW LONDON TO RUSTBURG.
POSSIBLE TORNADO. INJ
UNKN.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 47 min |
| Apr 28, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 22 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Apr 28, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 49 min |
| Apr 28, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 49 min |
| Apr 28, 4:47 PM EDT | Tornado Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Apr 28, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 47 min |
| Apr 28, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Apr 28, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 48 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
| Apr 28, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 26 min |
| Apr 28, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| Apr 28, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| Apr 28, 6:04 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 26 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 47 min |
| Apr 28, 6:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 33 min |
| Apr 28, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Apr 28, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.